Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 210, NWS Morristown, TN

August 2, 2002Loudon County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 2, 2002, 11:01 PM EDT for Loudon County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 11:01 PM EDT (03:01 UTC)
Expired
Aug 2, 2002, 11:30 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Loudon County, TN

The radar

The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 11:15 PM EDTThunderstorm WindCountywide, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2769 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2769 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS54 KMRX 030301
SVRMRX
TNC105-030330-
/NEW.KMRX.SV.W.0278.030300-030330/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1100 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE

* UNTIL 1130 PM EDT

* AT 1058 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF LOUDON...MOVING WEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOUDON AROUND 1105 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY $$

LAT...LON 3566 8417 3582 8421 3577 8440 3569 8443

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:30 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 2, 9:30 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT FRI AUG 2 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION
930 PM EDT FRI AUG 2 2002

A FEW CONVECTIVE CELLS REMAIN OVER THE FORECAST AREA AT THIS TIME.
EXPECT THESE TO CONTINUE TO DIMINISH IN COVERAGE AND INTENSITY AND
ANTICIPATE BEING ABLE TO REMOVE POPS IN FIRST PERIOD. WILL WAIT
UNTIL THE LAST MINUTE TO DECIDE FOR SURE HOWEVER. WILL DEFINITELY
ISSUE UPDATE TO REMOVE EVENING WORDING. REST OF FORECAST APPEARS ON
TRACK.

LCM

*********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EDT FRI AUG 2 2002

A WEAK WAVE WILL CONTINUE TO PULL SOUTHWEST ACROSS THE SOUTHERN
APPALACHIANS THIS EVENING. COLDER MID-LEVEL TEMPERAUTRES HAVE
COMBINED TO DESTABILIZE THE AIRMASS WITH LIFTED INDICES BETWEEN -5
AND -8.  STRONG THUNDERSTORMS ARE CURRENTLY MOVING SOUTHWEST ACROSS
THE MOUNTAINS.  DUE TO THE DRY MID-LEVEL INTRUSION AND INVERTED-V
SIGNATURE OF THE SOUNDING...LOCALIZED DAMAGING DOWNBURST WINDS ARE
POSSIBLE.  ALSO...WBZ ARE SLIGHTLY LOWER THAN YESTERDAYS AND LOW
ENOUGH FOR MARGINAL SEVERE HAIL THIS EVENING.

WILL CONTINUE WITH SCATTERED THUNDERSTORMS MOUNTAINS AND SLIGHT POP
FOR VALLEY THIS EVENING.

FOR SATURDAY...WEAK FRONT WILL MOVE INTO THE CENTRAL APPALACHIANS
WITH CONTINUED MODERATELY UNSTABLE AIRMASS. GIVEN EXPECTED SOUTHWEST
MOVEMENT OF STORMS...WILL INCLUDE CHANCE POPS FOR SOUTHWEST
VA/NORTHEAST TN FOR TOMORROW.  ELSEWHERE...GENERALLY DRY...EXCEPT
ISOLATED TRW IN THE MTNS.

FOR SUNDAY...AVN IS LONE MODEL OUT IN BEING AGGRESSIVE IN PULLING
GULF MOISTURE BACK NORTH INTO THE SOUTHERN APPALACHIANS.  THE ETA/NGM
ARE NOT NEARLY AS AGGRESSIVE.  WILL TREND FORECAST TOWARD THE ETA/NGM
SOLUTION AND ONLY CALL FOR SLIGHT POPS FOR MOUNTAIN AREAS SUNDAY
AFTERNOON AND EVENING.

OTHERWISE...HOT...HAZY AND HUMID CONDITIONS PREVAIL.

FCSTID =
CHA   71  95  70  94 /  20  10  10  10
TYS   70  94  70  93 /  20  10  10  10
TRI   65  91  64  91 /  20  30  30  10
OQT   70  93  70  92 /  20  10  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

*********************************************************************
MORNING FORECAST DISCUSSION
945 AM EDT FRI AUG 2 2002

LARGE AREA OF HIGH PRESURE ALOFT REMAINS CENTERED ACROSS THE PLAINS
STATES WITH FORECAST AREA ON THE EAST EDGE OF THE RIDGE.  NORTHEAST
FLOW ALOFT EXIST WITH THIS MORNINGS SOUNDING INDICATING TEMPERATURES
ALOFT ARE SLIGHTLY COLDER THAN YESTERDAYS.  AGAIN...AIRMASS
MODERATELY UNSTABLE WITH FORECAST CAPES OF 2500-3000 J/KG WITH LIFTED
INDICES DROPPING TO -5 TO -8 LATER TODAY.  HOWEVER...ONLY LIFTING
MECHANISM IS LOCAL TERRAIN FEATURES.

GIVEN COLDER TEMPERAURES ALOFT WILL CONTINUE FORECAST OF SCATTERED
AFTERNOON/EVENING THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS.  MAY
NEED TO INCLUDE A SLIGHT CHANCE FOR THE VALLEY LATE THIS AFTERNOON
AND EVENING.  STRONG/SEVERE THUNDERSTORM WAS ABLE TO MAKE IT INTO
BRISTOL AREA LATE YESTERDAY BEFORE DISSIPATING.

MAIN THREAT FROM THESE STORMS WILL ONCE AGAIN BE LOCALIZED DAMAGING
DOWNBURST WINDS AS MID-LEVEL DRYING AND INVERTED-V SIGNATURE
REMAINS.  ALSO...WBZ ARE A LITTLE LOWER TODAY SO MARGINAL SEVERE
HAIL A POTENTIAL AS WELL.

DH

********************************************************************
EARLY MORNING FORECAST DISCUSSION
330 AM EDT FRI AUG 2 2002

UPPER RIDGE BUILDS EAST OVER THE OHIO AND TENNESSEE VALLEYS THROUGH
THE WEEKEND BUT NORTHEAST FLOW AROUND IT WILL KEEP ENOUGH MOISTURE
OVER THE EASTERN MOUNTAINS TODAY FOR SCATTERED LATE AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER VALUES ON
MESOETA PROGGED SOUNDING WAS 1.5 INCHES THIS AFTERNOON AND EVENING
WITH CAPES AT 1500 J/KG. THIS SHOULD BE ENOUGH WITH HEATING FOR
THUNDERSTORMS TO DEVELOP WHICH WILL MOVE SOUTHWEST AROUND UPPER
LEVEL HIGH JUST LIKE YESTERDAY. SOME STRONG STORMS ARE POSSIBLE TOO.
MOISTURE AND INSTABILITY DROPS OFF SATURDAY SO WILL LEAVE DRY FOR
NOW. TEMPERATURES SHOULD STAY ABOUT THE SAME WITH HIGHS IN THE LOWER
TO MID 90S IN THE VALLEYS AND LOWS MID 60S NORTH VALLEY TO LOWER 70S
SOUTH.

FCSTID = 9
CHA   96  71  95  71 /   10  10  10  10
TYS   94  70  93  70 /   10  10  10  10
TRI   92  65  91  65 /   10  10  10  10
OQT   94  71  94  71 /   10  10  10  10

TD

In the hours before

Local storm report, Aug 2, 10:07 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1007 PM EDT FRI AUG 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    KNOXVILLE                 TN   WIND DAMAGE
08/02/02   KNOX                           TREES AND POWER LINES DOWN
                                          COUNTY WIDE. REPORTED BY
                                          LAW ENFORCEMENT.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:26 PM EDTSevere Thunderstorm WarningMRXAnderson34 min
Aug 2, 9:39 PM EDTSevere Thunderstorm WarningMRXKnox51 min
Aug 2, 10:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell29 min
Aug 2, 10:11 PM EDTSevere Thunderstorm WarningMRXBlount34 min
Aug 2, 10:22 PM EDTSevere Thunderstorm WarningMRXLoudon38 min
Aug 2, 10:37 PM EDTSevere Thunderstorm WarningMRXMonroe38 min
Aug 2, 11:12 PM EDTSevere Thunderstorm WarningMRXRoane33 min
Aug 2, 11:33 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea42 min
Aug 2, 11:46 PM EDTSevere Thunderstorm WarningMRXRoane14 min
Aug 3, 12:15 AM EDTSevere Thunderstorm WarningMRXHamilton45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.